Alabama, 2014Damaging Wind in Alabama, May 26, 2014
May 26, 2014 · NWS HUN · 1 event in 1 county or zone
A few pulse thunderstorms developed during the afternoon and evening hours. One storm knocked four pine trees down on the campus of the University of Northern Alabama in Florence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few pulse thunderstorms developed during the afternoon and evening hours. One storm knocked four pine trees down on the campus of the University of Northern Alabama in Florence.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 2:29 PM CST, 49 minutes earlier.
Area forecast discussion, May 26, 2:29 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
329 PM CDT MON MAY 26 2014
.DISCUSSION...
A SUMMER-LIKE PATTERN WILL CONTINUE TO HOLD SWAY OVER
THE REGION FOR THE FORECAST PERIOD. CHANCES FOR SHOWERS/TSTMS WILL
INCREASE OVER THE NEXT FEW DAYS AS THE REMNANTS OF AN UPR LOW
COMBINE WITH SUFFICIENT DAYTIME HEATING AND RESULTING INSTABILITY.
CHANCES FOR PRECIP WERE INCREASED A LITTLE IN THE EARLY PORTION OF
THE FORECAST TO REFLECT INCREASED CONFIDENCE IN CONVECTION. OTHER
CHANGES WERE GENERALLY MODEST. DETAILS FOLLOW BELOW.
EARLY AFTERNOON ANALYSIS SHOWED A BROAD RIDGE STRETCHING ACROSS A
GOOD PORTION OF THE CONUS, WHILE A VIGOROUS CLOSED UPR LOW CONTINUED
TO SPIN SLOWLY EWRD ACROSS THE SOUTHERN PLAINS. THE POLAR JET WAS
CONFINED WELL TO THE NORTH, GENERALLY ALONG AND NEAR THE US/CANADIAN
BORDER AND WAS PROVIDING LITTLE SUPPORT FOR THE EWRD MOVEMENT OF THE
UPR LOW. NEVERTHELESS, THIS FEATURE WILL FACTOR INTO OUR SENSIBLE
WEATHER OVER THE NEXT SEVERAL DAYS. A RIDGE AXIS AHEAD OF THE UPR LOW
STRETCHED FROM S-N ACROSS THE GULF COAST INTO THE CENTRAL PARTS OF
THE TN/OH VALLEY. TEMPS AROUND THE AREA WERE RELATIVELY WARM WITH
MOST VALUES IN THE MID 80S. A SMALL AXIS OF SHOWERS WITH AN ISOLD
STORM OR TWO WAS PRESENT IN NW AL, FROM NEAR RUSSELLVILLE TO
LEXINGTON.
SHOWERS/TSTMS WILL DECREASE IN COVERAGE WITH THE LOSS OF DAYTIME
HEATING DURING THE LATE AFTERNOON AND EVENING. A 20 POP WAS CARRIED
OVER FOR THE EVENING HOURS ACROSS THE AREA. LOCATIONS NEAR/ADJACENT
TO ONGOING CONVECTION MAY BE FAVORED FOR SOME LINGERING DEVELOPMENT
THIS EVENING DUE TO SFC CONVERGENCE ALONG OUTFLOW BOUNDARIES. WITH
THAT SAID, PATCHY FOG WAS INCLUDED FOR THE OVERNIGHT FORECAST FOR
LAKE LOCATIONS AND WHERE RAIN HAS FALLEN SO FAR TODAY (IN NWRN AL
AND IN DEKALB/MARSHALL COUNTIES).
AN UPR TROUGH WILL BEGIN TO DIG OVER THE NW CONUS ON TUESDAY WITH
PRONOUNCED DOWNSTREAM RIDGING DEVELOPING OVER THE SOUTHWEST CONUS
INTO THE CENTRAL/NORTHERN PLAINS. EVENTUALLY, THE RIDGE WILL BUILD
INTO THE NORTHERN PLAINS EFFECTIVELY CUTTING OFF THE SOUTHERN PLAINS
LOW FROM THE POLAR WESTERLIES. MODEL CONSENSUS PAINTS A LIKELY
SCENARIO...THE UPR LOW WILL LIKELY SETTLE SOMEWHERE OVER THE
SOUTHERN MISS VALLEY AND GRADUALLY WEAKEN AS THE COLD AIR THAT
DEFINES IT BECOMES INCREASINGLY DIFFUSE/MIXED. NEVERTHELESS, IN THE
PROCESS, A LOBE OF VORTICITY ON THE EASTERN FLANK OF THE UPR LOW IS
EXPECTED TO BEGIN TO PIVOT ACROSS THE TN VALLEY REGION TOMORROW.
THIS WILL PROVIDE A BETTER FOCUS FOR SHOWER/TSTORM DEVELOPMENT.
SO...POPS WERE INCREASED FOR TUESDAY INTO CHANCE CATEGORY. THIS
ALIGNS WELL WITH MOS GUIDANCE FOR THE AREA AS WELL. PROVIDED THAT
ADVECTING CIRRUS DOES NOT INHIBIT AMPLE HEATING...RESULTING MLCAPE
VALUES ARE FORECAST TO REACH AROUND 1 KJ/KG TOMORROW AFTERNOON
SUPPORTING MODEST CONVECTION. SHEAR IS WEAK...SO STRONG STORM
ORGANIZATION REMAINS UNLIKELY.
THE UPR VORTICITY PATTERN FOR WED/THURS BECOMES MUCH MORE DIFFUSE
AND CHAOTIC AS THE UPR LOW TO OUR SW WANES IN STRENGTH/SIZE. FORCING
FOR ASCENT OVERALL WILL THUS BE RELATIVELY WEAK...BUT THE PROSPECT
FOR STRONG DAYTIME HEATING AND THE PRESENCE OF MULTIPLE LINGERING
OUTFLOW BOUNDARIES SUGGESTS CHANCE POPS ARE NECESSARY FOR THE
PERIOD. SHEAR AND STEERING FLOW WILL BE VERY WEAK THROUGH THE
PERIOD. IN FACT...WINDS UP THROUGH THE ENTIRE TROPOSPHERIC COLUMN
MAY BE LESS THAN 10 KTS FOR WED/THURS. GIVEN PW VALUES ~1.6 INCHES
AND CAPES AROUND 1-1.5 KJ/KG...CELLS MAY PRODUCE LOCALLY HEAVY
RAIN...BUT WILL BE VERY SLOW MOVING TO NEARLY STATIONARY. AS A
RESULT...WE MENTIONED LOCALLY HEAVY RAINFALL POTENTIAL IN THE HWO
UPDATE THIS AFTERNOON.
THE UPR RIDGE OVER THE NORTHERN PLAINS WILL SLOWLY BUILD TO THE
SOUTHEAST OVER THE OH/TN VALLEY BY NEXT WEEKEND. DEEP N-NE FLOW WILL
DEVELOP PERHAPS AS EARLY AS FRIDAY AS THE RIDGE BUILDS TO OUR NORTH.
A LOW-LVL CONFLUENCE BOUNDARY WILL CROSS INTO THE AREA AND MAY
PROVIDE FOCUS FOR LIFT ON FRIDAY. THUS...CHANCE POPS WERE RETAINED.
IT IS UNCLEAR YET IF THE BOUNDARY WILL ENTIRELY PASS TO OUR SW OR
REMAIN STALLED IN THE AREA. SO...CHANCE POPS WERE ALSO RETAINED FOR
SATURDAY.
KDW
&&
.AVIATION...
/ISSUED 1230 PM CDT MON MAY 26 2014/
FOR 18Z TAFS...EVEN WITH SCT/BKN MID/HIGH CLOUDS IN PLACE ACROSS MUCH
OF THE AREA...VFR CONDS ARE XPCTED TO PREVAIL WELL INTO THE EVENING
HRS. ISO SHRA/TSRA REMAIN POSSIBLE INTO THE EARLY EVENING PERIOD AS
WELL...ALTHOUGH WITH THE COVERAGE/PROB XPCTED TO BE FAIRLY LOW...WILL
MAINLY USE AMD/UPDATES IF NEEDED IN THE TAFS THIS AFTERNOON. THERE
MAY BE A SLIGHTLY BETTER CHANCE OF PRECIP ON TUE...AS UPPER WAVES
WORK THEIR WAY INTO THE REGION FROM THE W. HOWEVER...MOST OF THIS
ACTIVITY LOOKS TO DEVELOP AFTER THE TAF PERIOD/18Z TUE.
09
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 68 87 67 87 / 20 40 30 40
SHOALS 68 88 66 88 / 20 40 30 50
VINEMONT 66 85 68 85 / 20 40 30 40
FAYETTEVILLE 65 85 65 84 / 20 40 30 40
ALBERTVILLE 66 84 65 85 / 20 40 30 40
FORT PAYNE 63 84 64 86 / 20 40 30 40
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 26, 12:00 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON MAY 26 2014
ALZ001>010-016-TNZ076-096-097-271015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT MON MAY 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS
THE ENTIRE REGION THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING HOURS. BRIEF GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY
DOWNPOURS WILL BE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY STARTING TUESDAY
AND CONTINUING INTO THE WEEKEND PERIOD...AS A SERIES OF UPPER LEVEL
DISTURBANCES BEGIN TO AFFECT THE REGION. GUSTY WINDS...SMALL HAIL
AND LOCALLY HEAVY RAINFALL WILL REMAIN THE GREATEST HAZARDS WITH THE
STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Lauderdale
- When
- May 26, 3:18 PM CST to 3:21 PM CST
- Where
- Lauderdale County, 0.57 mi W of Florence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -87.680
Four pine trees were knocked down near the campus of the University of Northern Alabama.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Texas, May 26 to 27, 20141 death · 15 injured · $63,000 · 65 kt wind · 12 events
- Tornado and Hail in North Dakota, May 26, 20149 injured · $2.6 million · EF2 · 20 events
- Tornadoes and Flash Flood in Texas, May 26, 2014$70,000 · EF2 · 15 events
- Wildfire in California, May 26 to 31, 2014$1.0 million · 1 event
- Flash Flooding in Oklahoma, May 26, 2014$175,000 · 2 events
- Tornado and Flash Flood in Texas, May 26, 2014$100,000 · EF0 · 2 events
- Tornado and Hail in Maine, May 26, 2014EF0 · 11 events
- Hail in Montana, May 26, 20142.75 in hail · 9 events
- Hail and Damaging Winds in Florida, May 26, 20141.25 in hail · 8 events
- Tornado and Flooding in Texas, May 26, 2014$3,000 · EF0 · 7 events
- Hail and Damaging Winds in Florida, May 26, 2014$11,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Alabama, May 26 to 27, 2014$4,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508592.